Severe symptoms following a massive intentional L-thyroxine ingestion

In the past I used often to see someone who claimed that levothyroxine is one of the safest medicines available. Given the staggeringly high dose reported below, it bears that out. (I find it difficult to think of other medicines that you could take well over a thousand times the largest dose you ever usually see and live to tell. Maybe B12? :-) We are possibly more used to reading of the possibility of poisoning from just double-dosing of paracetamol for a day.)

We regularly see members ask what would happen if they took an extra tablet by accident. Well, in virtually all cases, the worst that would happen is that you might not sleep as well and could feel a little over-dosed.

Of course, long-term over-dosing is a completely different issue.

Vet Hum Toxicol. 1999 Oct;41(5):323-6.

Severe symptoms following a massive intentional L-thyroxine ingestion.

Hack JB1, Leviss JA, Nelson LS, Hoffman RS.

Author information

1NYC Poison Center, NY 10016, USA.

Abstract

L-Thyroxine (T4) is commonly prescribed medication for hypothyroidism in humans and animals. Overdose has generally resulted in limited symptomatology managed with sedatives and beta-adrenergic receptor antagonists. We describe the largest acute T4 ingestion ever reported, which resulted in a profound thyrotoxicosis, resistant to treatment. A 34-y-old man ingested 900 (0.8 mg) tablets of veterinary T4 (720 mg) and was given 60 g of activated charcoal. He became lethargic on post-ingestion days 2 and 3; had vomiting, diaphoresis and insomnia on day 4; on day 5 he "looked like he had too much coffee", began "using a lot of words" and became agitated, assaultive and stopped speaking intelligibly; and on day 6 returned to the hospital combative and confused. He was diaphoretic, mydriatic, hyperreflexic, tremulous, with clear lungs and active bowel sounds, and received activated charcoal, haloperidol, diazepam, and phenobarbital, and was tracheally intubated. During hospitalization he was rehydrated, treated with propranolol and diazepam, but remained continuously tachycardic. On day 12 he became afebrile and his tachycardia resolved. Free T4 levels ranged from > 13 mcg/dL on day 6 to 1.2 mcg/dL on day 12. By discharge (day 15) he had lost 20 kilograms of body weight, but was clinically euthyroid 2 w later. This case suggests that large intentional T4 ingestions should be managed differently than current T4 overdose protocol.

PMID: 10509439 [PubMed - indexed for MEDLINE]

ncbi.nlm.nih.gov/pubmed/105...

[ I had completely forgotten, and should have looked, but this story was posted some time ago:

healthunlocked.com/thyroidu... ]

Last edited by

10 Replies

oldestnewest
  • The poor soul must have been so desperate with his symptoms if not adequately medicated.

  • Wow, 900 tablets (horse pills ? ), 15 days and a weight loss of 3 stone 2lb ! .

    I can think of better ways.

  • Helvella, if my math is right that was 720,000mcg in one dose?

  • Yes - spot on.

    Makes me feel ill thinking about it!

  • Helvella, I think from his symptoms and the massive rapid weight loss he probably was close to taking a fatal dose.

  • The fact that they appear to have treated him not at all - except a bit of charcoal - for the first six days is possibly the only reason he was that bad.

    Others have reported more active treatment. And the last sentence seems to confirm.

  • What would the "more active" treatment be ?

  • Some ideas from paediatric reports (which tend to be more common):

    During a 3-day hospital admission, she was managed with supportive care, including intravenous fluid rehydration and antiemetics, and was ultimately discharged in good condition.

    ncbi.nlm.nih.gov/pubmed/241...

    The patient was treated with oral propranolol (0.8 mg/kg) every 6 hours, intravenous normal saline, and ibuprofen; all her vital signs improved.

    ncbi.nlm.nih.gov/pubmed/206...

    With administration of sodium ipodate, the T3 decreased with a simultaneous increase of rT3 level.

    ncbi.nlm.nih.gov/pubmed/205...

  • Also, Cholestyramine. One of the "classic" interferes-with-levothyroxine medicines so, perhaps, not much of a surprise choice.

  • This is reassuring

You may also like...